Alert archive / Kentucky / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 18, 1996, 9:56 AM CST for Calloway County, Livingston County, Marshall County, Kentucky. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 18, 1996, 9:56 AM CST (15:56 UTC)
- Expired
- Jan 18, 1996, 10:45 AM CST
- In force
- 49 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Calloway County, KY, Livingston County, KY, Marshall County, KY
The radar
The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 18, 10:10 AM CST | Thunderstorm Wind | Ledbetter, KY | |
| Jan 18, 10:20 AM CST | Thunderstorm Wind 50 | New Concord, KY | |
| Jan 18, 10:32 AM CST | Thunderstorm Wind 50 | Benton, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 588 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 181604 RRA SVRPAH ILC151-165-KYC035-139-157-181645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 956 AM CST THU JAN 18 1996 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH ILLINOIS ...POPE COUNTY...SALINE COUNTY IN WEST KENTUCKY ...CALLOWAY COUNTY...LIVINGSTON COUNTY...MARSHALL COUNTY A LINE OF SEVERE THUNDERSTORMS WILL MOVE THROUGH MURRAY AND CALVERT CITY ...AND SMITHLAND KENTUCKY BETWEEN 1020 AM AND 1040 AM CST...AND HARRISBURG ILLINOIS BY 1040 AM CST. AT 1000 AM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR PADUCAH KENTUCKY...TO NEAR MARION ILLINOIS. MOVEMENT WAS TO THE NORTHEAST AT 50 MPH. A MOBILE HOME WAS DAMAGED BY WINDS IN MAYFIELD KENTUCKY AT 955 AM CST. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. SPODEN &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 18, 9:11 AM CST, 45 minutes earlier.
Area forecast discussion, Jan 18, 9:11 AM CST, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 915 AM CST THU JAN 18 1996 14Z SURFACE ANALYSIS SHOWED LOWEST PRESSURE NOW OVER W CENTRAL IL WITH COLD FRONT FM STL-P02-ARG. 14Z ADAP SHOWED LI/S TO MINUS 2 OVER SE MO WHERE NUMEROUS REPORTS OF WIND DAMAGE RECEIVED SINCE 14Z. TORNADO WATCH SHOUD BE ABLE TO BE CANCELLED IN NEXT HOUR OR SO OVER WESTERN COUNTIES OF SE MO AND BEFORE NOON TO MS RIVER AS SHARP COLD FRONT PUSHES EAST. TEMPS AT 15Z RANGED FROM 61 AT CGI TO 12 AT SGF. WOULD LIKE TO SEE AT LEAST MENTION OF WINTRY PCPN OVER SRN IL THIS AFTERNOON...TO BRING IN LINE WITH SURROUNDING ZFPS AND EXPECTED WX. IN THE MEANTIME...MORE WARNINGS ON THE WAY. SHANKLIN
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 8:45 AM CST | Severe Thunderstorm Warning | PAH | Fulton | 45 min |
| Jan 18, 9:22 AM CST | Severe Thunderstorm Warning | PAH | Hickman | 38 min |
| Jan 18, 9:22 AM CST | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Hickman | 53 min |
| Jan 18, 9:26 AM CST | Severe Thunderstorm Warning | PAH | Graves, McCracken | 49 min |
| Jan 18, 10:08 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Lyon, Trigg | 67 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.